Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 300, NWS Louisville, KY

August 7, 2018Bourbon County, Clark County, Fayette County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 7, 2018, 5:49 PM EDT for Bourbon County, Clark County, Fayette County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2018, 5:49 PM EDT (21:49 UTC)
Expired
Aug 7, 2018, 6:15 PM EDT
In force
26 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon

Counties Bourbon County, KY, Clark County, KY, Fayette County, KY

The radar

The Jackson,KY radar (KJKL), 100 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:52 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 7, 2:52 PM EDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
252 PM EDT Tue Aug 7 2018

.Short Term...(This evening through Wednesday)
Issued at 245 PM EDT Tue Aug 7 2018

Typical summer heat unfolding this afternoon, with thunderstorm development
showing a little more structure than typical for an early August day. That
organization comes as an upper trough continues slowly moving across the
Midwest, with disturbances riding along it. As we hit convective temperatures,
expect a little more coverage to develop this afternoon. With sunset, expect
coverage to start diminishing, but not go away completely. The fairly diffuse
surface front north of the region now will slide slowly southeast and continue
to provide enough lift for further development overnight. Showers/storm
coverage may get enhanced by a weak 30-knot low-level jet across the area as
well, thus will continue with 20-40 pops overnight.

Wednesday, the front looks to be edging into southern Indiana. One vortmax
looks to cross the area in the morning, and by afternoon we start to see a
little more zonal flow. Given flatter flow aloft in its wake, outflow
boundaries should be enough with the surface heating to continue at least
scattered storm threat into through the afternoon. One more concern could be
flood potential, as that flow aloft becomes parallel to storm motion as well,
we could see some training of storms.

Cloud cover should keep temperatures down a little more than what we've seen
today. Also, for the same reason expect morning lows to be a little above
normal.

&&

.Long Term...(Wednesday night through Tuesday)
Issued at 223 PM EDT Tue Aug 7 2018

A slow moving cold front will sag into southern Kentucky or
Tennessee Thursday in the wake of an upper level shortwave passing
through the lower Ohio Valley. Depending on where this boundary sets
up Thursday, showers and storms will be possible. The front then is
expected to stall or wash out around the area through the weekend,
keeping isolated to scattered thunderstorms in the forecast.

By this weekend, upper level energy from the Great Lakes is expected
to close off, forming a closed low over the Great Lakes. There
remains uncertainty between the various forecast models and there
is also limited confidence run to run. Depending on where it sets up
and if there are any shortwaves pivoting around, showers and storms
will be possible. Forecast confidence is below average given the low
forecast model continuity and expected changes between now and this
weekend.

Temperatures during this period will vary depending on amount of
clouds and precip, but for now expect highs in the 80s and lows in
the 60s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 135 PM EDT Tue Aug 7 2018

Plenty of moisture around with just enough instability for scattered storms to
develop this afternoon. Have the most confidence in the I-64 corridor
terminals, so put tempo groups for gusty winds and brief lower cigs/vsby.
Coverage should diminish some with sunset, but presence of a front and multiple
disturbances aloft will mean showers/isolated thunder overnight and Wednesday
morning as well. Winds generally will be from the southwest, outside of storms.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RJS
Long Term...ZT
Aviation...RJS
Hazardous weather outlook, Aug 7, 3:03 PM EDT, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
303 PM EDT Tue Aug 7 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-081915-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
303 PM EDT Tue Aug 7 2018 /203 PM CDT Tue Aug 7 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Late This Afternoon and Tonight.

Scattered storms are expected this afternoon and evening. A few
strong to severe thunderstorms will be possible with heavy rainfall,
damaging winds, small hail and frequent lightning. The most active
period will be from 3 pm to 8 pm. Coverage of storms is expected to
become more isolated late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Unsettled weather is expected through the weekend with isolated to
scattered thunderstorms possible each day, mainly in the afternoon to
early evening hours. Widespread organized severe weather is not
likely at this time but frequent lightning, heavy downpours, and
gusty winds will be possible with any thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any strong winds, hail, and flooding
this week.

RJS/ZT

In the hours before

Special weather statement, Aug 7, 4:55 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Louisville KY
455 PM EDT TUE AUG 7 2018

KYZ036-037-043-072130-
Scott-Nicholas-Harrison-
455 PM EDT TUE AUG 7 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SCOTT...
NORTHWESTERN NICHOLAS AND HARRISON COUNTIES...

At 455 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Falmouth to 9 miles south of
Owenton. Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Cynthiana, Breckinridge, Sadieville, Berry, Alberta, Renaker,
Ellisville, Stonewall, Connersville and Barefoot.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3837 8470 3849 8456 3851 8449 3854 8448
      3853 8445 3857 8441 3858 8421 3855 8421
      3855 8416 3852 8418 3850 8418 3850 8416
      3849 8417 3848 8413 3846 8410 3843 8400
      3842 8400 3844 8398 3839 8393
TIME...MOT...LOC 2055Z 276DEG 27KT 3861 8430 3840 8480

ZT
Special weather statement, Aug 7, 5:03 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Louisville KY
503 PM EDT TUE AUG 7 2018

KYZ036-037-042-072130-
Bourbon-Scott-Harrison-
503 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SCOTT...WEST
CENTRAL BOURBON AND SOUTH CENTRAL HARRISON COUNTIES...

At 503 PM EDT, a strong thunderstorm was located near Georgetown,
moving east at 20 mph.

Winds in excess of 45 mph are possible with this storm.

Locations impacted include...
Georgetown, Paris, Cynthiana, Georgetown Scott County Airport,
Leesburg, Moon Lake Estates, Muddy Ford, Broadwell, Newtown and
Boydtown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3822 8458 3828 8459 3838 8434 3821 8428
TIME...MOT...LOC 2103Z 260DEG 17KT 3826 8454

SCHOETTMER
Special weather statement, Aug 7, 5:06 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Louisville KY
506 PM EDT TUE AUG 7 2018

KYZ035-036-040-072130-
Scott-Woodford-Franklin-
506 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WOODFORD...SOUTHWESTERN
SCOTT AND SOUTHEASTERN FRANKLIN COUNTIES...

At 506 PM EDT, a strong thunderstorm was located over Frankfort,
moving east at 20 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Frankfort, Midway, Slickway, White Sulphur, Big Eddy, Jett, Duckers,
Millville, Woodlake and Bon Air Hills.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3813 8488 3818 8489 3825 8468 3813 8467
TIME...MOT...LOC 2106Z 260DEG 17KT 3817 8485

SCHOETTMER
Special weather statement, Aug 7, 5:14 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Louisville KY
514 PM EDT TUE AUG 7 2018

KYZ045-053-072145-
Nelson-Larue-
514 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NELSON AND
SOUTHEASTERN LARUE COUNTIES...

At 514 PM EDT, a strong thunderstorm was located near Hodgenville,
moving east at 20 mph.

Winds in excess of 45 mph are possible with this storm.

Locations impacted include...
Boundary Oak, Attilla, Howardstown, Stiles, Leafdale, Gleanings and
Ginseng.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3752 8576 3763 8555 3756 8552 3756 8551
      3755 8551 3749 8548 3747 8573
TIME...MOT...LOC 2114Z 250DEG 18KT 3751 8568

SCHOETTMER
Special weather statement, Aug 7, 5:23 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Louisville KY
523 PM EDT Tue Aug 7 2018

KYZ035>037-039>043-046>049-055>057-072300-
Franklin-Scott-Harrison-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Washington-Mercer-Jessamine-Clark-Boyle-Garrard-Madison-
Including the cities of Frankfort, Georgetown, Cynthiana,
Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Springfield, Harrodsburg, Nicholasville, Winchester, Danville,
Lancaster, and Richmond
523 PM EDT Tue Aug 7 2018

...Clusters of Thunderstorms Early This Evening...

Clusters of thunderstorms will move east across the Bluegrass
region of central Kentucky early this evening. Expect rounds of
showers and storms capable of 45 mph winds, brief heavy rainfall,
and cloud to ground lightning. Repeated rounds of rainfall could
lead to some minor flooding concerns, especially in urban areas
and locations with typically poor drainage. Remember, when thunder
roars, go indoors.

BJS
Special weather statement, Aug 7, 5:26 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Louisville KY
426 PM CDT TUE AUG 7 2018

KYZ023-024-026-072200-
Hancock-Ohio-Breckinridge-
426 PM CDT TUE AUG 7 2018

...A LINE OF STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN HANCOCK...
SOUTHERN BRECKINRIDGE AND NORTHEASTERN OHIO COUNTIES...

At 425 PM CDT, radar indicated strong thunderstorms from near
Masonville to 6 miles east of Whitesville to 8 miles south of
Hardinsburg. Movement was northeast at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Hardinsburg, Fordsville, Mcquady, Se Ree, Westview, Pellville, Buras,
Tar Fork, Cabot, and Kirk.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3763 8695 3762 8692 3764 8689 3765 8687
      3767 8682 3771 8687 3774 8682 3777 8682
      3777 8617 3761 8637 3761 8649 3762 8650
      3761 8653 3762 8683 3758 8700
TIME...MOT...LOC 2125Z 242DEG 21KT 3759 8706 3765 8676 3765 8645

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:40 PM EDTSpecial Weather StatementLMKTrimble35 min
Aug 7, 3:32 PM EDTSpecial Weather StatementLMKHardin28 min
Aug 7, 3:50 PM EDTSevere Thunderstorm WarningLMKHardin, Larue, Nelson40 min
Aug 7, 4:01 PM EDTSpecial Weather StatementLMKBullitt29 min
Aug 7, 4:27 PM EDTSpecial Weather StatementLMKHarrison33 min
Aug 7, 4:31 PM EDTSpecial Weather StatementLMKNelson29 min
Aug 7, 4:34 PM EDTSpecial Weather StatementLMKLarue26 min
Aug 7, 4:42 PM EDTSpecial Weather StatementLMKAnderson33 min
Aug 7, 4:53 PM EDTSpecial Weather StatementLMKAnderson37 min
Aug 7, 4:55 PM EDTSpecial Weather StatementLMKHarrison35 min
Aug 7, 5:03 PM EDTSpecial Weather StatementLMKScott27 min
Aug 7, 5:06 PM EDTSpecial Weather StatementLMKFranklin24 min
Aug 7, 5:14 PM EDTSpecial Weather StatementLMKLarue31 min
Aug 7, 5:26 PM EDTSpecial Weather StatementLMKBreckinridge34 min
Aug 7, 5:54 PM EDTAreal Flood AdvisoryLMKBourbon, Fayette, Scott3 hr
Aug 7, 6:02 PM EDTSpecial Weather StatementLMKOhio28 min
Aug 7, 6:24 PM EDTSpecial Weather StatementLMKMeade36 min
Aug 7, 6:56 PM EDTSpecial Weather StatementLMKMarion34 min
Aug 7, 7:27 PM EDTSpecial Weather StatementLMKLarue33 min
Aug 7, 7:37 PM EDTSpecial Weather StatementLMKNelson38 min
Aug 7, 7:49 PM EDTSpecial Weather StatementLMKGreen26 min
Aug 7, 7:55 PM EDTSpecial Weather StatementLMKMarion35 min
Aug 7, 7:57 PM EDTSpecial Weather StatementLMKMonroe33 min
Aug 7, 2:08 PM EDTSpecial Weather StatementLMKOrange37 min
Aug 7, 3:04 PM EDTSevere Thunderstorm WarningLMKJefferson, Scott41 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.